As the Vape-Related Death Toll Rises, the CDC Shouts Bigger Warnings

As the Vape-Related Death Toll Rises, the CDC Shouts Bigger Warnings

After three deaths and hundreds of possible cases of lung disease related to vaping, the CDC and smokers are warning others not to use e-cigarette devices.

Since the first confirmed death linked to vaping in the state of Indiana a few weeks ago, there have been three more deaths and 450 more cases of lung disease related to the devices. Now, the Center for Disease Control and Prevention (CDC) is conducting thorough research and urging people to stop using the devices.

Fatalities related to e-cigarettes have occurred in Indiana first, then Illinois and Oregon. Hundreds of individuals have been hospitalized with lung-disease symptoms like shortness of breath, nausea, vomiting and fevers, and many are in need of intensive care and help breathing through oxygen devices.

While an investigation is ongoing, the CDC reminds people that there is a lot of lacking information on what substances are causing these cases and which products are most dangerous. Many officials say, however, that many cases appear to involve the vape product THC, a compound found in marijuana. Some patients also reported using nicotine vapes.

“While the investigation is ongoing, the CDC has advised that individuals consider not using e-cigarettes because as of now, this is the primary means of preventing lung disease,” said Dr. Dana Meaney-Delman, an incident manager with the CDC.

Still, no one product, device, or substance has been linked to all cases. The illnesses are likely associated with a chemical in the vape liquids, but this is not yet proven, Meaney-Delman said.

“The broad recommendation is because we do have a diversity of products…some containing THC and some containing nicotine,” she said.

While THC could be a large contributor, recent studies by New York state health officials say that nearly all of the vape products that is has tested containing THC also contained vitamin E acetate, an oil-like substance that is harmful if inhaled. The Food and Drug Administration (FDA) is running its own tests on 120 vaping liquid samples. It said that vitamin E is “one piece of the puzzle.”

One doctor in North Carolina said all five of the state’s cases involved patients vaping THC products that were purchased on the street. Three of those five patients also vaped forms of nicotine. All of the patients, though, were diagnosed with a form of pneumonia that occurs when oils or fat molecules enter the lungs.

Incidents of lung-disease and death around the country has 33 states urgently seeking answers. Additional states are also investigating potential cases, the CDC said.

Doctors, health officials, and the CDC are urging individuals to refrain from vaping products purchased on the street where substances are not entirely clear. They are also recommending that people seriously consider refraining from using vaping or e-cigarette products altogether until further research can be conducts.
comments powered by Disqus

OH&S Digital Edition

  • OHS Magazine Digital Edition - October 2019

    October 2019

    Featuring:

    • WINTER HAZARDS
      Preparing for Old Man Winter's Arrival
    • CONSTRUCTION
      Staying Safe in the Trenches
    • INDUSTRIAL HYGIENE
      Setting a Higher Standard: The Limitations of Regulatory Limits
    • ELECTRICAL SAFETY
      Five Important Things to Know About Arc Flash PPE Programs
    View This Issue